Missouri, 2024

Damaging Winds in Missouri, May 21, 2024

May 21, 2024 · NWS DVN · 2 events in 1 county or zone

Numerous severe thunderstorms moved through the area on Tuesday, May 21. |Straight-line winds were the main hazard with the storms and impressive wind gusts were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Numerous severe thunderstorms moved through the area on Tuesday, May 21. The bulk of the severe weather occurred during the late afternoon and evening time frame, with several Severe Thunderstorm Warnings issued over eastern Iowa into northwestern Illinois.|Straight-line winds were the main hazard with the storms and impressive wind gusts were observed. The strongest gust reported was 100 mph, which was from a personal weather station located just southeast of Atkins, IA! There were also several other locations that reported wind gusts in excess of 70 mph, and damage consistent with that.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 21, 1:58 PM CST, 2 hours 32 minutes earlier. Its key messages:

  • Moderate Risk (level 4 of 5) for severe weather continues for most of the DVN CWA through this evening, with the set up being a particularly dangerous situation. Very large hail, damaging winds, and tornadoes will all be possible. Some significant wind gusts over 70 mph may occur this evening.
  • Flood watch continues for the rain-soaked northwest portion of the CWA for flash flood potential through this evening.
  • Drying out Wednesday and Thursday with more seasonable temperatures and humidity.
  • Shower and thunderstorm chances return Friday and possibly Saturday night into Sunday as a more humid air mass tries to build back into the region.
Area forecast discussion, May 21, 1:58 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
258 PM CDT Tue May 21 2024

.KEY MESSAGES...

- Moderate Risk (level 4 of 5) for severe weather continues for
  most of the DVN CWA through this evening, with the set up
  being a particularly dangerous situation. Very large hail,
  damaging winds, and tornadoes will all be possible. Some
  significant wind gusts over 70 mph may occur this evening.

- Flood watch continues for the rain-soaked northwest portion of the
  CWA for flash flood potential through this evening.

- Drying out Wednesday and Thursday with more seasonable
  temperatures and humidity.

- Shower and thunderstorm chances return Friday and possibly Saturday
  night into Sunday as a more humid air mass tries to build
  back into the region.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 255 PM CDT Tue May 21 2024

Tonight...Current observations show a deepening 994 MB low near
Omaha, with a quasi-stationary boundary undulating east-
northeast from it trying to retreat warm front style. This
feature currently laying out acrs the northern CWA ATTM. Along
and south of the front acrs most of the DVN CWA had several CAPE
layer parameters ranging from 2000-3000 J/kg, but also some
decent CIN between here and the convective line continuing to
organize along and east of the MO RVR Valley. Strong forcing,
bulk shear profiles of 50-70 KTs and re- intensifying 40-50 KT
LLJ fields will help strong convection to overcome these EML
layers as they surge in from the west to lee of east central
plains strong shortwave. The main triple point interaction looks
to occur to the north acrs the MN/WI/IA tri-state where machine
learning progs hi-lite a tornado/high wind bullseye, but a
secondary triple-point like convergent area may occur acrs the
central to northern DVN CWA by early evening. Many convective
support parameters support a broken line of supercells moving in
from the west into the western CWA after 4-5 PM. But also a
lead shear wing will try to generate a lead broken line of
storms ahead of the current line which could be developing right
in the DVN CWA by 4 pm. Thus it cloud play out that we have one
or two lines striking the CWA, trying to evolve into a QLCS
overhead or as they propagate off to the east of the local area.

The combo of shear/kinematics and thermodynamics is impressive, and
supports the potential of continued upscale growth producing
damaging wind gusts of 70-80+ MPH by any bowing segments or RFD's,
hail up to 2 inches, and up to moderate strength tornadoes. Some
doubt of full column jet support to allow for long track tornadoes,
but shorter lived cyclones with some punch will still be
problematic. There could be energy transfer from one line of storms
to the other as opposed to having two distinct lines raking the area
so close together, bu the models can't handle this idea very well.
The main line of storms in near term convective ensembles show it
progressing eastward acrs the MS RVR quickly at over 50 MPH between
6-8 PM depending on width and number of the line/s.

As the storm cells or lines move acrs the area, they will utilize
1.3 to 1.5 PWATs to produce intense rainfall rates well over an inch
an hour, but hopefully their propagation speed will limit flash
flooding potential. However, the areas that are currently under a
flood watch are soaked and will let the headline ride through 9 PM
after the storm lines have moved off to the east. But any new water
trouble may linger well into the night well after the storms have
passed.

Wednesday...Nice day in the wake of the system, although some wrap-
around cumulus may still spread acrs the northern CWA at times.
Highs in the low to mid 70s and sfc DPTS in the 40 for lowered
humidity levels.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 255 PM CDT Tue May 21 2024

Thursday...South to southeasterly return flow behind eastward
migrating sfc ridge will make for some temp moderation back to
around 80 for much of the area this day. This while the ensembles
indicate another upstream short wave propagating eastward acrs the
central and northern plains. Just a low chance for some late night
elevated WAA-type showers and storms moving out of central IA and
into the western CWA before dawn.

Friday...Nice-looking wave, with several solutions suggesting it
trying to go negatively tilted at least slightly, will continue to
move eastward acrs the upper MS RVR Valley along with an associated
sfc front. Still some uncertainty at this point, but appears to
adequate shear and instability to fuel at least some stronger storms
in or near the local fcst area. Locally heavy rainfall as well. This
if we get the 50 percentile highs in the upper 70s to low 80s and at
least low 60 sfc DPTs.

Saturday and Sunday...Saturday currently appears to be a
cooler/drier post-frontal day with highs in the low to mid 70s, and
if we stay clear a seasonably cool night into Sunday morning
especially in the northwest. Ensemble current placement lays out a
west-to-east sfc front or LLVL boundary somewhere acrs the
central/southern plains and acrs MO which will act as a convergent
LLJ focal point for storm cluster or MCS generation Sat night into
early Sunday. How much of this may get into the southern CWA still
very uncertain at this point and only lower POPs currently
warranted in the south for now. East to northeasterly sfc flow and
possible high debris clouds from the southern activity to keep
Sunday in the 70s.

Monday and next Tuesday...Longer range indications suggest near
split western into central CONUS flow and an upstream embedded upper
low or closed wave will look to meander acrs the plains and toward
the mid to lower MS RVR valley early to mid next week. Still some
wave propagation pathway questions or if this system will produce
precip in our area, with solutions split on rolling this feature
overhead, or to moving along and south of the DVN CWA. Chances are
some of the area may get clipped Monday night into Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1232 PM CDT Tue May 21 2024

Isolated thunderstorms will be in the vicinity of KCID to start the
period, with potential for storms to produce heavy rain, hail up to
quarter size and wind gusts around 40-50 kts.

The main impact in the next 24 hours is still expected with strong
storms developing across central IA this afternoon and tracking
east. Some of these storms may become severe, with potential for
significant wind gusts over 65 kts in the strongest bowing segments.
Current guidance maintains these arriving in the 22-02z time frame
at the terminals, which are addressed as TEMPO grounds at all
terminals. Winds will switch out of the northwest behind the fropa
late this evening, with some guidance continuing to hint at MVFR
cigs developing at CID/DBQ late in the period.

&&

.HYDROLOGY...
Issued at 1142 AM CDT Tue May 21 2024

Very heavy rains on the order of 2-3+ inches fell across
portions of eastern Iowa mainly northwest of the Cedar Rapids
and Iowa City metros in the past 24 hours. Much of this rain
fell in the headwaters of the Wapsipinicon, Skunk, Cedar and
Iowa Rivers, which is leading to or will lead to rises over the
coming days. Flood watches and warnings are currently in effect
along portions of these rivers, with potential for minor to
moderate flooding over the next 7 days.

Additional QPF of around 0.50-1.00" is expected across these
rivers today as showers and storms move across the area. This
rain could lead to additional rises, though confidence on where
the heaviest rain will fall is low as storms will be fast
moving.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 9 PM CDT this evening for IAZ040-041-051-052-
     063-064.
IL...None.
MO...None.

&&

SHORT TERM...12
LONG TERM...12
AVIATION...Speck
HYDROLOGY...Speck
Hazardous weather outlook, May 21, 2:23 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
323 PM CDT Tue May 21 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
323 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a Moderate Risk, or a level 4 out of 5 for severe
weather through this evening for most of the Outlook Area. All
severe hazards will be possible including damaging winds of 60 to
80 mph, tornadoes, and large hail. In addition, repeated rounds of
thunderstorms may bring an isolated flash flood risk and ponding
of water.

Some tributary rivers across eastern Iowa are experiencing
flooding. Please see the latest Flood Statements and Flood
Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There will be a chance for more thunderstorms on Friday. It is
still uncertain if any storms will be strong or severe, as well as
the ability to produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

GENERAL STORM MOTION OF THE DAY:

To the east-northeast at 55 mph.

12

In the hours before

Local storm report, May 21, 11:03 AM CST, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1203 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     Rain             2 ENE Hazleton          42.63N 91.86W
05/21/2024  M2.31 Inch       Buchanan           IA   CO-OP Observer

            Rainfall so far since midnight.

&&

Haase
Local storm report, May 21, 11:34 AM CST, 4 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1234 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     Hail             2 WNW Genoa Bluff       41.73N 92.18W
05/21/2024  M0.70 Inch       Iowa               IA   Trained Spotter

&&

Haase
Local storm report, May 21, 11:41 AM CST, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1241 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     Hail             Williamsburg            41.66N 92.01W
05/21/2024  M0.25 Inch       Iowa               IA   Public

&&

Haase
Local storm report, May 21, 11:54 AM CST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1254 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     Hail             4 SW Homestead          41.72N 91.91W
05/21/2024  M1.00 Inch       Iowa               IA   Public

            Report from mPING: Quarter (1.00 in.).

&&

ARG
Special weather statement, May 21, 12:16 PM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
116 PM CDT Tue May 21 2024

IAZ041-052-053-064-065-211915-
Linn IA-Delaware IA-Cedar IA-Jones IA-Johnson IA-
116 PM CDT Tue May 21 2024

...Strong thunderstorms will impact portions of Linn, southeastern
Delaware, northwestern Cedar, Jones and northern Johnson Counties
through 215 PM CDT...

At 116 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cedar Rapids to near Coralville. Movement
was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations impacted include...
Cedar Rapids, Iowa City, Anamosa, Mechanicsville, Stanwood, Marion,
Coralville, North Liberty, Hiawatha, Mount Vernon, Monticello,
Robins, Lisbon, Fairfax, Solon, Tiffin, Ely, Walford, Central City,
and Springville.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 233 and 245.
 Interstate 380 between mile markers 1 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 900 PM CDT for northeastern
and east central Iowa.

&&

LAT...LON 4236 9113 4230 9113 4230 9105 4216 9090
      4196 9090 4159 9174 4187 9183 4200 9183
      4241 9119
TIME...MOT...LOC 1816Z 226DEG 45KT 4198 9174 4173 9153

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RP Kinney
Local storm report, May 21, 12:27 PM CST, 4 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
127 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Hail             Lisbon                  41.92N 91.38W
05/21/2024  M0.50 Inch       Linn               IA   Emergency Mngr

&&

Haase

The radar

The Quad Cities radar (KDVN), 186 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scotland

When
May 21, 4:30 PM CST
Where
Scotland County, 1.38 mi S of Memphis
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.450, -92.170

Strong winds in Memphis led to power outages.

Thunderstorm Wind, Scotland

When
May 21, 6:08 PM CST
Where
Scotland County, 2.32 mi NNE of Azen
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.600, -92.010

Shed roof panel blown off, and large tree limbs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174660, 1174662.